New Mexico, 2013

Flash Flooding in New Mexico, August 22, 2013

August 22, 2013 · NWS ABQ · 3 events in 1 county or zone

A strong thunderstorm that impacted Gallup produced flash flooding across several areas of town. A juvenile detention center reported 6 inches of water on the ground floor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong thunderstorm that impacted Gallup produced flash flooding across several areas of town. A juvenile detention center reported 6 inches of water on the ground floor. The combination of heavy rain and hail created flooding impacts at the Red Rock Care Center where damage was reported to the dining and residence halls. County Road 5 was also impacted as heavy flows through an arroyo topped this low water crossing bridge by as much as 5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 10:25 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 10:25 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT THU AUG 22 2013

.AVIATION...
18Z TAF CYCLE
A DRIER AND MORE STABLE AIRMASS ALOFT WILL BE OVER MOST OF THE
FORECAST AREA TODAY. THIS WILL LIMIT SH/TS DVLPMENT. THE BEST
CHANCE OF TS OR SH EFFECTS WILL BE ACROSS THE FAR WEST. THIS
INCLUDES IMPACTS TO FMN AND GUP. HAVE VFR CONDITIONS PREDICTED FOR
THE TERMINAL SITES.

50

&&

.PREV DISCUSSION...323 AM MDT THU AUG 22 2013...
CURRENTLY...BROAD RIDGE DOMINATING MUCH OF THE LOWER 48...EXCEPT
FOR THE PACIFIC NORTHWEST AND NEW ENGLAND...WITH RIDGE CORE
CENTERED ON NORTHEAST NEW MEXICO THIS MORNING. SURFACE CHARTS
MAPPING LOW OVER NORTHWEST KANSAS...AND EXTENDING WEAK TROUGH
SOUTHWARD ALONG THE TEXAS NEW MEXICO BORDER TO ROUGHLY MIDLAND
ODESSA. FURTHER WEST...DOME OF HIGH PRESSURE DOMINATES COLORADO
AND EASTERN ARIZONA...WITH PERSISTENT THERMAL LOW OVER THE LOWER
COLORADO RIVER VALLEY NEAR YUMA.

MODELS...IN GOOD AGREEMENT THROUGH THE UPCOMING WORK WEEK AND
FOLLOWING WEEKEND IN A CONTINUED WEAKLY FORCED PATTERN. RIDGE CORE
WILL DRIFT OUT OF NORTHEAST NEW MEXICO TO THE FLINT HILLS COUNTRY
OF NORTH CENTRAL OKLAHOMA AND SOUTHEAST KANSAS BY THE WEEKEND.
CORE WILL DRIFT EAST TO CENTRAL MISSOURI BY EARLY IN THE WORK
WEEK...WITH CORE MAKING A SLOW SLIDE WESTWARD BACK INTO CENTRAL
KANSAS BY MIDWEEK NEXT WEEK. TRENDS MOVING CORE BACK TO THE EAST
INTO THE TENNESSEE RIVER VALLEY BY THE FOLLOWING WEEKEND AS
NORTHBOUND TROPICAL SYSTEM APPROACHES THE SOUTHERN TIP OF BAJA
CALIFORNIA. THE INTERPLAY OF THE EASTWARD RIDGE CORE MIGRATION AND
THE NORTHBOUND MOVEMENT OF TROPICAL MOISTURE UP THE WEST COAST OF
MEXICO WILL BE WORTH WATCHING FOR THE LAST DAYS OF THE MONTH.

FOR TODAY...RIDGE CORE AT THE TRIPLE POINT OF THE OKLAHOMA
PANHANDLE...NORTHEAST NEW MEXICO...AND SOUTHEAST COLORADO AS WEAK
SURFACE TROUGH REMAINS FROM SOUTHWEST KANSAS INTO THE HEART OF
TEXAS. SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING AND
CONTINUING INTO THE EVENING WILL HAVE SCATTERED TO NUMEROUS
COVERAGE OVER THE NORTH AND WEST WITH LOCALLY HEAVY DOWNPOURS.
BEST CHANCES FOR HEAVIER RAINFALL PRETTY MUCH ALONG THE COLORADO
BORDER IN THE NORTHERN MOUNTAINS. STEADY TEMPERATURE TRENDS...WITH
HIGH TEMPERATURES RUNNING WITHIN A FEW DEGREES OF LATE AUGUST
NORMALS. AWAY FROM THUNDERSTORMS...SOME SOUTHERLY BREEZES WILL
DEVELOP LATE IN THE DAY OVER THE NORTHEAST PLAINS NEAR THE TEXAS
LINE.

FOR FRIDAY...RIDGE CORE SHIFTING VERY GRADUALLY TO SOUTHWEST
KANSAS WITH WEAK SURFACE TROUGH REMAINING FROM WESTERN KANSAS TO
WEST TEXAS. SUBTLE SHIFT OF CORE MAY EASE DOOR OPEN FOR SOME
ADDITIONAL MOISTURE MOVING OUT OF WESTERN MEXICO INTO WESTERN AND
CENTRAL NEW MEXICO IN THE LATE AFTERNOON. BULK OF THE MOISTURE
WILL REMAIN SHUNTED WESTWARD INTO ARIZONA...BUT A MOISTURE UP TICK
FOR NEW MEXICO WILL HELP EXPAND THUNDERSTORM COVERAGE TO THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS...AND ADD ISOLATED
THUNDERSTORM COVERAGE TO THE EASTERN PLAINS MAINLY SOUTH OF
INTERSTATE 40. SOME LOCAL DOWNPOURS REMAIN POSSIBLE. WITH MOISTURE
WILL COME SOME INCREASED CLOUD COVER...WITH A DEGREE OR TWO
KNOCKED OFF THE MAXIMUM TEMPERATURE FOR THE DAY. HIGH
TEMPERATURES WILL STILL REMAIN CLOSE TO LATE AUGUST NORMALS. USUAL
AFTERNOON SOUTHERLY BREEZES CRANKING UP AWAY FROM THUNDERSTORMS
OVER THE NORTHEAST PLAINS.

FOR SATURDAY...RIDGE CORE ARRIVING IN EASTERN KANSAS WILL OPEN
SOUTHERN DOORS WIDER FOR MORE MOISTURE STREAMING OUT OF WESTERN
MEXICO INTO THE HEART OF NEW MEXICO. THUNDERSTORM COVERAGE WILL
INCREASE ACROSS THE BOARD IN WHAT IS SHAPING UP TO BE THE MOST
CONVECTIVELY ACTIVE DAY OF THE WEEK. LOCALLY HEAVY DOWNPOURS WILL
BE POSSIBLE...WITH BEST CHANCES FOR HEAVIER RAIN MAINLY NORTH AND
WEST THROUGH SATURDAY EVENING. ESSENTIALLY STEADY TEMPERATURE
TRENDS WITH SOUTHERLY BREEZES OVER THE NORTHEAST PLAINS NEAR
PERSISTENT SURFACE TROUGH.

FOR SUNDAY...RIDGE CORE STALLING OVER EASTERN KANSAS WITH
PERSISTENT SURFACE TROUGH EXTENDING OUT OF THE WESTERN NEBRASKA
SAND HILLS COUNTRY TO NORTHEAST NEW MEXICO. RIDGE EXPANSION
WESTWARD AS CORE STRENGTHENS OVER KANSAS WILL TURN CONVECTIVE
COVERAGE TRENDS DOWNWARD WITH YET ANOTHER AFTERNOON AND EVENING
CHANCE FOR LOCALLY HEAVY DOWNPOURS. BEST CHANCES FOR HEAVIER RAIN
CLOSER TO THE MOISTURE AXIS OVER THE WEST FROM THE ARIZONA LINE TO
THE CONTINENTAL DIVIDE...AND OVER THE NORTHERN MOUNTAINS NEAR THE
COLORADO LINE. STEADY TEMPERATURE TRENDS WITH USUAL SOUTHERLY
BREEZES OVER THE NORTHEAST PLAINS THROUGH LATE SUNDAY AFTERNOON.

OUTLOOK...MONDAY THROUGH WEDNESDAY...STEADY TEMPERATURE TRENDS AS
RIDGE CORE REMAINS NEARLY STATIONARY OVER KANSAS AND EXTENDS
STRENGTHENING LOBE TO THE WEST OVER NEW MEXICO AND ARIZONA.
GRADUAL DECREASE IN THUNDERSTORM COVERAGE AND INTENSITY THROUGH
MIDWEEK...AS COVERAGE ENDS IN THE EAST AND FOCUSES INCREASINGLY ON
THE CENTRAL AND WEST. LOCAL DOWNPOURS REMAIN POSSIBLE EACH
DAY...WITH GREATEST CHANCE FOR HEAVIER RAIN OVER THE WESTERN AND
NORTHERN HIGH COUNTRY. MONDAY SOUTHERLY BREEZES OVER THE NORTHEAST
PLAINS WILL EASE DOWNWARD TUESDAY AND WEDNESDAY AS TROUGH WEAKENS FROM
EASTERN COLORADO ACROSS EASTERN NEW MEXICO TO NORTHERN CHIHUAHUA
THROUGH WEDNESDAY.

SHY

.FIRE WEATHER...
THE DOWNTURN IN SHOWER AND THUNDERSTORM ACTIVITY OF WED WILL
CONTINUE TODAY WITH...MOST LIKELY...THE NORTHERN MTNS PROBABLY BEING
THE MOST ACTIVE WITH A MIX OF WET AND DRIER STORMS...PERHAPS A
LITTLE MORE OF THE FORMER. FRI MAY BRING A LITTLE LESS STORM
ACTIVITY ACROSS THE NORTHERN HIGHER TERRAIN...BUT SOUTHERN AREAS MAY
SEE A SLIGHT TO MODERATE UPTICK IN THE AFTN OR EVE. THEN BY SAT
CENTRAL...NORTH AND WEST AREAS WILL SEE A PCPN UPTICK. SUNDAY LOOKS
LIKE ANOTHER DOWNTURN IN ACTIVITY FOR ALL BUT MAYBE THE FAR WESTERN
PART OF THE STATE. THE FIRST HALF OF NEXT IS A BIT LESS
UNCERTAIN...BUT STILL LEANING TOWARD AT MOST JUST ISOLATED ACTIVITY
EXCEPT FAR NORTH AND WEST WHERE IT MAY VARY BETWEEN ISOLATED AND
SCATTERED COVERAGE.

TODAYS LESSENING IN ACTIVITY LARGELY DUE TO A MID AND UPPER LEVEL
DRY INTRUSION FROM THE E AND SE AROUND THE S TO SW SIDE OF FAIRLY
STRONG HIGH PRESSURE ALOFT. HUMIDITY VALUES OVERALL SHOULD LOWER A
BIT TODAY COMPARED TO RECENT DAYS...BUT AS SOME MOISTENING EASES IN
FROM THE S AND SE FRI AND FRI NIGHT...THE DRY SLOT WILL SHIFT
NORTHWARD. SO EXPECT A BIT HIGHER HUMIDITY THEN. WHILE SFC WINDS
WILL BE BREEZY IN SPOTS ACROSS THE E TODAY AND FRI...TRANSPORT WINDS
SHOULD ALSO INCREASE. VENTILATION RATES SHOULD INCREASE MORE
NOTICEABLY THOUGH ACROSS MOST AREAS FRI AND SAT. RATES LOOK TO BE
GOOD TO EXCELLENT OVERALL FOR LATE WEEKEND...DROPPING DOWN TO FAIR
TO VERY GOOD EARLY NEXT WEEK.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 22, 4:28 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT THU AUG 22 2013

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL LATE THIS MORNING THROUGH THIS EVENING IS
POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL EACH AFTERNOON AND EVENING IS
POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

SHY

The radar

The Albuquerque radar (KABX), 172 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 22, 1:30 PM MST to 3:00 PM MST
Where
McKinley County, 0.62 mi WNW of Rehoboth to 1.3 mi WNW of Rehoboth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.534, -108.660

Four to 5 feet of water flowed over a bridge on County Road 5, which is locally known as Superman Canyon Road.

Flash Flood, McKinley

When
August 22, 1:30 PM MST to 3:00 PM MST
Where
McKinley County, 1.12 mi W of Rehoboth to 1.3 mi W of Rehoboth
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
35.530, -108.670

Flooding damaged residence and dining halls at Red Rock Care Center. The combination of heavy rain and hail created a water damming situation that resulted in roof leaks and eventual slight inundation of portions of the facility.

Flash Flood, McKinley

When
August 22, 1:30 PM MST to 3:00 PM MST
Where
McKinley County, 1.05 mi N of Gallup to 0.82 mi NNE of Gallup
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.535, -108.740

Six inches of water flooded the ground floor of the McKinley County Juvenile Detention Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463939, 463941, 463942.